Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 69, NWS Charleston, WV

June 16, 2025Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Jun 16, 2025, 1:45 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2025, 1:45 PM EDT (17:45 UTC)
Expired
Jun 16, 2025, 4:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS51 KRLX 161745
FFWRLX
VAC027-162045-
/O.NEW.KRLX.FF.W.0069.250616T1745Z-250616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
145 PM EDT Mon Jun 16 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  South Central Buchanan County in southwestern Virginia...

* Until 445 PM EDT.

* At 145 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3716 8187 3715 8188 3715 8190 3714 8190
      3714 8191 3713 8191 3713 8193 3713 8196
      3712 8197 3712 8198 3713 8199 3712 8200
      3712 8201 3711 8201 3710 8201 3710 8202
      3709 8202 3714 8209 3721 8190

FLASH FLOOD...RADAR INDICATED

$$

SL
2 follow-up statements
387 
WGUS71 KRLX 161843
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
243 PM EDT Mon Jun 16 2025

VAC027-162045-
/O.CON.KRLX.FF.W.0069.000000T0000Z-250616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
243 PM EDT Mon Jun 16 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT THIS 
AFTERNOON FOR SOUTH CENTRAL BUCHANAN COUNTY...

At 243 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen.  Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Oakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3716 8187 3715 8188 3715 8190 3714 8190
      3714 8191 3713 8191 3713 8193 3713 8196
      3712 8197 3712 8198 3713 8199 3712 8200
      3712 8201 3711 8201 3710 8201 3710 8202
      3709 8202 3714 8209 3721 8190

FLASH FLOOD...RADAR INDICATED

$$

SL
245 
WGUS71 KRLX 162030
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
430 PM EDT Mon Jun 16 2025

VAC027-162040-
/O.CAN.KRLX.FF.W.0069.000000T0000Z-250616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
430 PM EDT Mon Jun 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL BUCHANAN 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3716 8187 3715 8188 3715 8190 3714 8190
      3714 8191 3713 8191 3713 8193 3713 8196
      3712 8197 3712 8198 3713 8199 3712 8200
      3712 8201 3711 8201 3710 8201 3710 8202
      3709 8202 3714 8209 3721 8190

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:32 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 16, 1:32 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
132 PM EDT Mon Jun 16 2025

.SYNOPSIS...
Slow moving, heavy rain showers and storms will continue
through this evening. Localized flooding is possible. Flow
begins to strengthen Tuesday with an uptick in severe
potential.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM Monday...

Key Points:

* Warm, moist airmass with limited, but deep instability continues
  to yield efficient and heavy rainfall from showers and
  thunderstorms

* Isolated instances of flash flash flooding are possible,
  especially where soils have been locally compromised from recent
  heavy rainfall

* Limited risk for severe weather outside of flooding, although some
  locally gusty winds could cause tree damage with any convection,
  especially where soils are very moist from recent rainfall

* Landslides will also be possible where ground conditions remain
  very moist, although the fully greened up vegetation should help
  to hold things together

The atmosphere remains primed to produce efficient and heavy
rainfall with precipitable water values 1.7 to nearly 2.0 inches,
deep warm cloud depths, deep, but skinny instability profiles and
H700 steering flow of around 10KTs out of the southwest. Should see
less coverage and a little less potential for training than with
activity yesterday, however, soils have become even more compromised
by recent rainfall with 3hr flash flood guidance now contain some
fairly widespread areas of less than 1.5 inches across the north
half of the forecast area.

A combination of filtered insolation, surface convergence along a
weak boundary draped along the Ohio River and through Central WV and
very weak waves embedded in southwesterly flow will be the primary
drivers for convective initiation this afternoon and evening (minus
aforementioned heating). Rainfall rates of generally 1 to 1.5 inches
per hour will be possible in the heaviest precipitation cores, with
locally higher rates possible in collapsing cores. With the
aforementioned weak upper forcing and lower level convergence,
activity is expected to persist well into the evening and perhaps
even into the overnight. A flash flood watch remains in effect
through tonight for much of the area through 10 PM.

With a weakly sheared column, not expecting severe thunderstorms
through this afternoon and evening, but sub-severe thunderstorm
winds near any collapsing cells could still cause some tree damage,
especially in area with very wet soils.

A belt of stronger flow is expected to move overhead by early
Tuesday morning and will persist through much of the day Tuesday
while the column retains its deep moisture and generally poor mid-
level lapse rates. While this will result in faster storm motions,
it will also allow for updraft organization and more persistent
updrafts. Wet bulb zeros remain quite high given the moisture laden
airmass, so would expect the primary threat with any convection to
be damaging winds. Also couldn't completely rule out a brief tornadic
threat neat any lingering weak surface features where low level flow
could be locally veered, although this appears to be a very low end
threat. Localized flooding will continue to be a concern over
compromised soils with heavy rainfall rates but there is some
question as to the extent of convective coverage during the day in
the absence of a focusing boundary. With more limited coverage, more
progressive storm motions would help to limit the threat.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 333 AM Monday...

By Tuesday, the quasi-stationary front will linger over our northern
sections, while an upper level short wave approaches from the west.
Abundant moisture with dewpoints in the low to mid 70s and PWATs
around 2 inches (+3sd from climatology), decent CAPE and deep
layered shear around 35 knots will support showers and
thunderstorms, some with very heavy rain. Isolated strong to severe
thunderstorms will be possible with damaging winds being the main
threat.

The aforementioned shortwave will lift to the northeast Tuesday
night into Wednesday. Diurnal convection can still be possible
Wednesday afternoon and evening with similar moisture and unstable
conditions, but less deep layered shear. SPC has the area under
a marginal risk for severe storms for both days Tuesday and
Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 333 AM Monday...

Another but more amplified upper-level trough approaches from
the west on Thursday. The environment will remain very unstable
with SBCAPE exceeding 3000 J/kg, deep layered shear exceeding 35
knots and PWATs up to 2 inches. The upper level trough will
push a cold front that will sweep the area with showers and
thunderstorms. Some storms will be strong to severe, with
damaging winds being the main threat at this point.

SPC already has parts of the area highlighted for Thursday,
with a damaging wind threat looking to be most likely.

Drier conditions are expected by the end of the week into the
weekend as a surface high pressure builds behind the departing
cold front.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM Monday...

Scattered to numerous showers and isolated thunderstorms are
expected through this evening at all terminals. These will be
capable of producing locally heavy rain which could reduce
visibility briefly to IFR. Storm motion is out of the is out of the
west-southwest around 10KT could could yield at least a half hour of
thunder on the field with any given updraft. Have addressed more
focused convection along weak surface convergence with TEMPOs
through the first few hours of the TAFs, but will cover any
additional activity with VCTS for now given low confidence in impact
at any given terminal.

While there may be some initial diurnal weakening, may see an uptick
in coverage toward 02-05Z as a little better forcing moves into the
region.

Slightly strengthening low level flow overnight may help to
limit fog, but with wet soils at least some patchy fog is
expected, especially where any additional rain falls today.

Winds generally light favoring a southwesterly direction, except
gusty and erratic near any convection.

Winds remain light and variable today, then become southerly tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions today may vary from the forecast. locally dense fog
possible with any clearing overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 18Z TUESDAY...
Brief IFR possible in rounds of showers and thunderstorms
through Tuesday evening, and again on Thursday. Locally heavy
rain during the afternoons and evenings could yield patchy fog
or low stratus each morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 PM EDT this evening for WVZ006>011-
     013>020-026>032-039-040-515>526.
OH...Flood Watch until 10 PM EDT this evening for OHZ067-075-076-
     085>087.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JP
Hazardous weather outlook, Jun 16, 4:29 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
429 AM EDT Mon Jun 16 2025

OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526-
170830-
Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
429 AM EDT Mon Jun 16 2025

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through mid week. Isolated severe thunderstorms are also
possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034-
170830-
Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson-
Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming-
429 AM EDT Mon Jun 16 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern and
western West Virginia.

.DAY ONE...Today and Tonight.

Excessive rainfall could lead to isolated instances of flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through mid week. Isolated severe thunderstorms are also
possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 16, 8:29 AM EDT, 5 hours 16 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston WV
829 AM EDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flash Flood      Barlow                  39.40N 81.67W
06/15/2025                   Washington         OH   911 Call Center

            Corrects previous flash flood report from 9
            NNW Belpre to add more detail. South Fork of
            South Branch of Wolf Creek out of its banks
            and flooding the intersection of SR 550 and
            SR 339.

&&

Webb

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.